Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

April 28, 2025Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2025, 7:37 PM CDT for Jackson County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 7:37 PM CDT (00:37 UTC)
Expired
Apr 28, 2025, 8:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:29 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS53 KFSD 290037
SVRFSD
MNC063-290115-
/O.NEW.KFSD.SV.W.0033.250429T0037Z-250429T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
737 PM CDT Mon Apr 28 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southwestern Minnesota...

* Until 815 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located over Round Lake,
  or 8 miles southeast of Worthington, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Round Lake around 740 PM CDT.
  Lakefield around 745 PM CDT.
  Jackson In Jackson County around 750 PM CDT.
  Kilen Woods State Park around 755 PM CDT.

Other locations in the path of this severe thunderstorm include
Bergen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9544 4351 9546 4370 9545 4384 9485
      4350 9486
TIME...MOT...LOC 0036Z 247DEG 56KT 4354 9548 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
2 follow-up statements
181 
WWUS53 KFSD 290052
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
752 PM CDT Mon Apr 28 2025

MNC063-290115-
/O.CON.KFSD.SV.W.0033.000000T0000Z-250429T0115Z/
Jackson MN-
752 PM CDT Mon Apr 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL JACKSON COUNTY...

At 752 PM CDT, a severe thunderstorm was located over Lakefield, or 8
miles west of Jackson In Jackson County, moving northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Jackson In Jackson County, Lakefield, Bergen, and Kilen Woods 
  State Park around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4353 9531 4371 9539 4384 9485 4354 9486
TIME...MOT...LOC 0052Z 245DEG 61KT 4365 9516 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
723 
WWUS53 KFSD 290107
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
807 PM CDT Mon Apr 28 2025

MNC063-290117-
/O.EXP.KFSD.SV.W.0033.000000T0000Z-250429T0115Z/
Jackson MN-
807 PM CDT Mon Apr 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY WILL
EXPIRE AT 815 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

&&

LAT...LON 4353 9531 4371 9539 4384 9485 4354 9486
TIME...MOT...LOC 0107Z 247DEG 56KT 4373 9488 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:11 PM CDT, 1 hour 26 minutes earlier. Its key messages:

  • The first round of severe storms has exited the area.
  • A second round of isolated strong to severe storms has developed near the Nebraska/South Dakota border into northwestern Iowa. This continues moving northeast through 8-9 pm. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard.
  • Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week.
Area forecast discussion, Apr 28, 6:11 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
611 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- The first round of severe storms has exited the area.

- A second round of isolated strong to severe storms has
  developed near the Nebraska/South Dakota border into
  northwestern Iowa. This continues moving northeast through 8-9
  pm. Large hail up to 2"+ is the primary hazard with damaging
  winds up to 60 mph being the second hazard.

- Cooler conditions briefly return on Tuesday before
  temperatures rebound for the middle and end of the week. A few
  chances for light rain are possible throughout the week.

&&

.UPDATE...
Issued at 604 PM CDT Mon Apr 28 2025

First round of storms will be exiting Clay county, IA by 6:30
PM. Strong to severe storms developed along the MO River and
into northwestern IA, moving northeast over the next 2-3 hours.
Severe thunderstorm watch has been issued for this area through
tonight. Main hazards remain large hail to 2 inches and wind
gusts to 60 mph. Stay weather aware.

&&

.DISCUSSION...
Issued at 338 PM CDT Mon Apr 28 2025

Strong to severe storms have developed east of I-29 this afternoon,
especially along and east of highway-60. These storms are in a
volatile environment as CAPE values are currently up to 2,000 to
3,000+ along with deep layer shear values up to about 60 knots.
Latest hodographs show some curvature in the low levels along with
some storm relative helicity (SRH) values above 100 m2/s2 though
this curvature and associated SRH is decreasing as surface winds
continue to veer to out of the southwest of the dry line. That said,
there is sufficient surface vorticity and 0-3km CAPE is sufficient
along the boundary which will continue an isolated tornado threat
for any storm along the boundary. Outside of tornadoes, the main
hazards of large hail up to 2"+ and damaging winds up to about 70
mph are possible with any storm that develops. While this initial
round of storms looks to exit the area between 3 and 5 pm, a second
round of isolated storms is possible along the second boundary/cold
front that has pushed into central South Dakota.

There is also a narrow area of drier air between the current dry
line and cold front. However, a small amount of moisture looks to
pool just along and behind the cold front. This looks to result in
the possibility of a second round of isolated strong to severe
storms. Latest hi-resolution models show one or two storms
developing on or just behind the cold front itself. Instability will
be on the lower end but shear will still remain strong with the left
exit region of an upper jet overhead. Thus, this second chance for
an isolated strong to severe storm will be a mainly large hail and
damaging wind threat. Large hail will remain up to 2"+ along with
damaging winds to 60 mph. With the potential for these storms to
develop just along and behind the cold front, winds will be
generally backing with height aloft. This suggests that left split
storms will become the dominant storms with large hail being the
primary threat. This second round of storms will come to an end by 8
pm to 9 pm this evening. Light rain showers are also expected well
behind the front across parts of central and south central South
Dakota through the evening hours as well.

Any chance for rain will come to an end during the overnight hours.
With cold air advection in place, low temperatures look to fall to
the low 30s to low 40s. With low temperatures falling near to below
freezing, this could affect growing vegetation. However, these
temperatures will only be reached for a brief period of time. Thus
have held off on issuing and frost/freeze headlines.

High pressure moves into the area tomorrow, keeping conditions dry
for the entire day. With 850 mb temperatures residing between +2C to
+6C aloft, high temperatures will cool to near seasonable in the
upper 50s and 60s. With high pressure directly over the area, winds
will go light and variable. This will make for a pleasant Spring day
across the area! Southerly winds will pick up for the evening and
overnight hours. This will keep low temperatures a bit on the warm
side with lows falling to the upper 30s to low 40s.

A shortwave trough will rotate into the forecast area on Wednesday,
bringing the next chance for rain. This is a weak shortwave though
with weak forcing associated with it. Large scale subsidence will be
in play due to the forecast area residing in the left entrance
region of an upper level jet. At the same time, this wave will be
moisture starved. Thus, only light rain is expected at this time.
Weak instability will be present so there could be a few rumbles of
thunder or weak thunderstorm. With such weak instability in place,
no severe storms are expected. The ensembles support this light rain
potential as they only show a 40-80% chance for rainfall amounts to
exceed a hundredth of an inch. Temperatures on the other hand will
warm a decent bit with highs warming to the 60s and 70s. Chances for
rain will persist through the day but will be slowly waning through
the overnight hours. Lows will fall to the 40s overnight.

Broad troughing will reside over the Northern Plains for Thursday
and Friday. Despite the troughing, highs will remain near to
slightly above average in the 60s and 70s. With the best dynamical
lift residing east of the area, Thursday and Friday will be dry.
Northwest winds will prevail for both days but the winds will be
stronger on Thursday with gusts up to about 30 mph.

Upper level long wave ridging will push into the central US for the
weekend. This will push high temperatures well above average into
the 70s to up to about 80F. There could be renewed chances for rain
on Sunday as southerly flow strengthens across the Plains ahead of
an upper level trough pushing into the west coast. This chance for
rain is uncertain though because little forcing for ascent will be
present. However, given the strength of this trough, trends will be
monitored over the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 604 PM CDT Mon Apr 28 2025

Watching storms across southern SD and northwestern IA through
the next couple of hours. Should stay to the south of KFSD, but
may impact KSUX between 01-04z. Showers move into KHON later
this evening, but have kept KFSD dry as they may weaken by the
time they get here.

Winds remain strong out of the northwest through mid Tuesday
morning with gusts to 30 knots. Winds become light and variable
late morning/early afternoon before becoming southerly at the
very end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...SG
DISCUSSION...Meyers
AVIATION...SG
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1133 AM CDT Mon Apr 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-291645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop early this afternoon along and
east of I-29, though the greatest risk for severe storms will be
between 3 pm and 8 pm. The severe storms will be capable of large
hail, damaging winds, and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SDZ038-039-050-052>055-057>061-063>066-068-069-291645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

While the main severe weather threat is expected to be along and
east of I-29, an isolated strong to severe storm is possible along
and north of the Missouri River between 5 pm and 8 pm. Large hail and
damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 28, 7:06 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
706 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             1 S Le Mars             42.77N 96.17W
04/28/2025  E1.25 Inch       Plymouth           IA   Public

&&

SG
Local storm report, Apr 28, 7:10 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
710 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Hail             5 N Beresford           43.15N 96.78W
04/28/2025  E1.75 Inch       Lincoln            SD   Public

            Quarter to golf ball sized hail reported via
            social media.

&&

AS
Local storm report, Apr 28, 7:16 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
716 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Hail             2 SW George             43.32N 96.03W
04/28/2025  E1.75 Inch       Lyon               IA   Public

            Ping pong to golf ball sized hail reported
            via social media.

&&

AS
Local storm report, Apr 28, 7:21 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
721 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             4 W George              43.34N 96.08W
04/28/2025  E2.00 Inch       Lyon               IA   Public

            Hen egg sized hail reported via broadcast
            media.

&&

AS
Local storm report, Apr 28, 7:26 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
726 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Hail             Little Rock             43.44N 95.88W
04/28/2025  E0.88 Inch       Lyon               IA   Public

            Public reported dime to nickel sized hail.

&&

AS
Local storm report, Apr 28, 7:37 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
737 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             Sibley                  43.40N 95.74W
04/28/2025  E1.25 Inch       Osceola            IA   Public

            Quarter to half dollar sized hail reported
            via social media.

&&

AS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:13 PM CDTSevere Thunderstorm WarningFSDNobles47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.